A Dear Healthcare Professional letter to physicians on the relationship of hypersensitivity and infusion reactions to the treatment with bevacizumab (Avastin®)
Roche d.o.o., in collaboration with the Agency for Medicinal Products and Medical Devices, on 29 April 2010, sent a Dear Healthcare Professional letter to prescribing physicians on new safety data for AVASTIN 25 mg/ml concentrate for solution for infusion (bevacizumabum).
Bevacizumab is a recombinant humanized monoclonal antibody that inhibits binding of the vascular endothelial growth factor (VEGF) to the receptors on endothelial cells, and it is approved for oncology indications in combined therapy.
The purpose of the letter is to warn the physicians of the hypersensitivity and infusion reaction reports linked to bevacizumab therapy. In clinical trials, it was found that 5% of the patients had a risk of developing hypersensitivity and infusion reactions. The majority of the observed reactions were of mild to moderate intensity, while severe reactions were observed in 0.2% of patients.
Similar anaphylactic, infusion and anaphylactoid reactions were also reported in other intravenously applicable monoclonal antibodies, with different frequency. Potential accompanying symptoms include dyspnoea/breathing difficulties, redness accompanied by a feeling of incandescence/redness/rash, hypotension or hypertension, low oxygen saturation level, chest pain, chills and nausea/vomiting.
The full text of the letter may be found below: "The relationship of hypersensitivity and infusion reactions to the treatment with bevacizumab (Avastin®)". (available in Croatian language)